Pennsylvania, 2013Flooding and Hail in Pennsylvania, August 8, 2013
August 8, 2013 · NWS PBZ · 8 events in 5 counties and zones
A very slow moving cold front continued to bring the chance for isolated severe thunderstorms the afternoon of August 8th. In addition, with upper level support from a shortwave and plenty of moisture, isolated flooding became a threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow moving cold front continued to bring the chance for isolated severe thunderstorms the afternoon of August 8th. In addition, with upper level support from a shortwave and plenty of moisture, isolated flooding became a threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 2:06 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 8, 2:06 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT THU AUG 8 2013
.SYNOPSIS...
SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH FRIDAY
AS A SLOW MOVING COLD FRONT CROSSES THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS SHOWS A CDFNT FM LK ERIE INTO NRN OH. SHWRS/TSTMS
HAVE DVLPD S OF THE FNT WITH DAYTIME HEATING AND AN APRCHG SHRTWV.
CNVCTN SHOULD DCRS AFT SUNSET...HOWEVER ANOTHER SHRTWV SHOULD MOVE
E TWD THE AREA OVRNGT WITH ADDNL SHWRS. MOST INSTBY DROPS OFF AFT
SUNSET. LOCALIZED FLOODING IS PSBL WHERE ANY TRAINING OCCURS
MAINLY THIS EVE BUT WDSPRD FLOOD THREAT NOT EXPD ATTM. EXP ABV AVG
LOWS TNGT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
THE CDFNT SHOULD SINK SLOWLY SWD ACRS THE AREA FRI. A SHRTWV AND
AREA OF DEEPER MOISTURE SHOULD ENHANCE SHWR CHCS AS WELL. MDL
PROGS SHOW LMTD INSTBY FRI SO SVR WEA THREAT IS LOW...HOWEVER
PWATS WL BE ELEVATED. DO NOT THINK THREAT FOR FLOODING IS WDSPRD
ENOUGH FOR A FLOOD WATCH ATTM...BUT DID MENTION PSBL LOCALIZED
FLOODING IN THE HWO. WL MONITOR. SHWR/TSTM CHCS SHOULD BE DCRG FM
N-S LT FRI THRU SAT AS THE CDFNT PUSHES S OUT OF THE AREA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES WL SETTLE OVR THE GT LKS AND OH VLY RGN THRU MUCH OF THE
PD. THE ONLY EXCEPTION WL BE A WK CDFNT CROSSING THE AREA ON TUE.
MOISTURE IS LMTD WITH THIS FNT SO ONLY SLGT CHC POPS IN THE FCST.
TEMPS SHOULD AVG A LTL BLO SEASONAL AVGS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS CONTD TO PLAGUE AREA PORTS THIS AFTN AS CONVECTION WAS
QUICKLY INITIATED ALNG/IN ADVN OF FRONT ANALYZED ACRS OH.
RESTRICTION POTENTIAL WL RMN AS NXT-IN-SERIES OF SHRTWVS SPREADS
SHWRS AND TSTM AS IT ALNG THAT FRONTAL BNDRY. TAFS THUS FEATURE AT
LEAST VCTS FOR THE AFTN AND EARLY EVE. MORE RESTRICTIONS...INCLUDING
WIDESPREAD IFR...CAN BE EXPECTED TNGT IN THE FORM OF SHWRS...ST AND
FOG GIVEN THE POOLING MSTR ALNG...AND IN ADVN OF FRONTAL BNDRY.
OUTLOOK.../FRIDAY THROUGH TUESDAY/...
MORE SHWRS AND TSTMS ARE ANTICIPATED ALNG THE FRONT ON FRI. GENL
VFR WL DLVP THIS WEEKEND IN THE WAKE OF THE SWD PROGRESSING FRONT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
07/15
Hazardous weather outlook, Aug 8, 12:20 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT THU AUG 8 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
120 PM EDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN AREAS THAT SEE
MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOCALIZED FLOODING IS POSSIBLE ON FRIDAY...ESPECIALLY IN AREAS THAT SEE
MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
07
In the hours before
Local storm report, Aug 8, 11:12 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1212 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL ADRIAN 40.89N 79.54W
08/07/2013 E1.75 INCH ARMSTRONG PA PUBLIC
0437 PM HAIL 1 WNW BRIDGEBURG 40.87N 79.50W
08/07/2013 E1.25 INCH ARMSTRONG PA PUBLIC
&&
EVENT NUMBER PBZ1302655
EVENT NUMBER PBZ1302656Local storm report, Aug 8, 11:13 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1213 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 4 E BOVARD 41.07N 79.89W
08/07/2013 BUTLER PA 911 CALL CENTER
2 TREES DOWN EASTERN CHERRY TWP.
0431 PM TSTM WND DMG SIGEL 41.28N 79.12W
08/07/2013 JEFFERSON PA 911 CALL CENTER
FEW TREES REPORTED DOWN IN ELDRED TOWNSHIP AND
BROOKVILLE
0431 PM HAIL ADRIAN 40.89N 79.54W
08/07/2013 E1.75 INCH ARMSTRONG PA PUBLIC
0437 PM HAIL 1 WNW BRIDGEBURG 40.87N 79.50W
08/07/2013 E1.25 INCH ARMSTRONG PA PUBLIC
0450 PM HAIL NEW PHILADELPHIA 40.49N 81.44W
08/07/2013 E0.88 INCH TUSCARAWAS OH PUBLIC
0500 PM HAIL 1 W NEW PHILADELPHIA 40.49N 81.46W
08/07/2013 E0.75 INCH TUSCARAWAS OH PUBLIC
0540 PM HAIL HOMER CITY 40.54N 79.16W
08/07/2013 E1.00 INCH INDIANA PA PUBLIC
0540 PM HAIL HOMER CITY 40.54N 79.16W
08/07/2013 M1.50 INCH INDIANA PA PUBLIC
RECEIVED PICTURE VIA SOCIAL MEDIA
0605 PM HAIL BRUSH VALLEY 40.54N 79.07W
08/07/2013 M1.00 INCH INDIANA PA TRAINED SPOTTER
0618 PM TSTM WND DMG 1 S KIER 40.07N 79.71W
08/07/2013 FAYETTE PA 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN
0631 PM TSTM WND DMG CONNELLSVILLE 40.02N 79.59W
08/07/2013 FAYETTE PA 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN
&&
EVENT NUMBER PBZ1302645 PBZ1302648 PBZ1302655 PBZ1302656 PBZ1302647
PBZ1302646 PBZ1302649 PBZ1302651 PBZ1302650 PBZ1302652 PBZ1302653Special weather statement, Aug 8, 11:52 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT THU AUG 8 2013
OHZ048-081730-
COSHOCTON OH-
1252 PM EDT THU AUG 8 2013
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN
COSHOCTON COUNTY...
AT 1248 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF
COOPERDALE. THIS STORM IS NEARLY STATIONARY AND IS GENERATING
RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR.
THIS STORM IS PART OF A STATIONARY CLUSTER OF SHOWERS AND STORMS
OVER WESTERN COSHOCTON COUNTY.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
NEW GUILFORD... WARSAW... WALHONDING...
NELLIE... COOPERDALE...
EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4029 8220 4043 8218 4044 8198 4018 8198
4017 8219 4023 8219 4024 8220 4025 8220
15Special weather statement, Aug 8, 2:51 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT THU AUG 8 2013
PAZ007-008-082030-
MERCER PA-VENANGO PA-
351 PM EDT THU AUG 8 2013
...STRONG THUNDERSTORMS WILL AFFECT MERCER AND VENANGO COUNTIES...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE IN
MERCER COUNTY AND ANOTHER THAT WILL CROSS INTO VENANGO COUNTY
NORTHWEST OF COOPERSTOWN. THE STORMS WERE MOVING TO THE SOUTHEAST
ABOUT 20 MPH.
BE ON THE LOOKOUT FOR GUSTY WINDS POSSIBLY TO 40 MPH...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS OF UP TO THREE QUARTERS OF AN INCH
AN HOUR.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4162 7953 4121 7968 4112 8051 4148 8049
4149 8038 4150 8001 4156 7991Event by event
5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Mercer
- When
- August 8, 3:49 PM EST
- Where
- Mercer County, 0.79 mi NNE of Millbrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.261, -80.066
State official reported structural damage to several farm buildings on Kilgore Road.
Thunderstorm Wind, Mercer
- When
- August 8, 3:49 PM EST
- Where
- Mercer County, 1.1 mi ENE of Bowie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.277, -80.101
Emergency manager reported structural damage to farm building and trees down at Fair Winds Farm on Limber Road.
Thunderstorm Wind, Mercer
- When
- August 8, 3:50 PM EST
- Where
- Mercer County, Sandy Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.350, -80.080
State official reported numerous trees down in and around Sandy Lake.
Hail, Venango
- When
- August 8, 4:00 PM EST
- Where
- Venango County, 0.86 mi NW of Wesley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.240, -79.980
Thunderstorm Wind, Butler
- When
- August 8, 4:35 PM EST
- Where
- Butler County, 1.25 mi ESE of Boyers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.110, -79.900
State official reported numerous trees down in and around Boyers.
Thunderstorm Wind, Venango
- When
- August 8, 4:36 PM EST
- Where
- Venango County, Clintonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.200, -79.880
State official reported numerous trees down in and around Clintonville.
Flood, Armstrong
- When
- August 8, 5:40 PM EST to 9:30 PM EST
- Where
- Armstrong County, Cowansville to 2 mi ENE of Worthington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.880, -79.580
There were several reports of flooded roadways in Cowansville. In addition, Kittaning Hollow Road and Hile Road in Brady's Bend were flooded and the Meadow Lake Manor personal care home flooded.
Flood, Allegheny
- When
- August 8, 6:20 PM EST to 9:30 PM EST
- Where
- Allegheny County, 0.93 mi NNE of Bairdford to 0.57 mi N of Indianola
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.643, -79.864
Local 911 call center reported that a local grocery store, drug store, and bank were all flooded on Little Deer Creek Road in Curtisville. In addition, 3 people were stranded in a vehicle in floodwaters on Bullcreek Road and flooding was reported on Saxonburg Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flash Flooding in Georgia, August 8, 2013$13,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475425, 475427, 475428, 475424, 475429, 475430, 475634, 475802.